Article Date: 11/1/2010

Unilateral Mydriasis From the "Reservoir Effect" of a Lens
Reader and Industry Forum

Unilateral Mydriasis From the "Reservoir Effect" of a Lens

BY STUART M. TERMAN, MD

A 67-year-old patient previously fit elsewhere with a soft contact lens in the left eye only for monovision reading noted that this eye was becoming significantly dilated over a course of approximately 30 to 40minutes (Figure 1). She drove herself to a local emergency center, where she also related an episode of dizziness. Her vision was minimally blurred, and the emergency physician recorded that the left pupil was more than 6mm in diameter and reacting poorly to light, while the right pupil was 3mm and reacting normally. Lid excursion and eye muscle function all appeared full.

Figure 1. Mydriasis OS.

With a recent history of dizziness and more than 6mm of unilateral pupil dilation, the emergency department personnel ordered a computerized tomogram scan, which proved unremarkable.

Upon further questioning, the patient recalled that just prior to the eye becoming dilated she had experienced some ocular irritation and instilled four or five drops of Visine A (Pfizer), instead of her moisturizing drops, without removing the lens. Over the course of several hours and after removal of the contact lens, the pupil began returning to its normal size. She was subsequently asked to call with the specific soft lens brand, but she did not do so and was lost to follow up.

Discussion

Visine A is a widely used, over-the-counter "allergy relief" eye medication used for "the temporary relief of itching and redness of the eye due to pollen, ragweed, grass, animal hair and dander," (www.americarx.com/Products/ 5040.html). It combines the active ingredients of the antihistamine pheniramine maleate (N,N-Dimethyl-phenyl-2-pyridine-propanamine, (Z)-Butenedioic acid) with the decongestant naphazoline HCl 0.025%, (1H-Imidazole, 4,5-dihydro-2-(1-naphthalenylmethyl)- monohydrochloride (Physician's Desk Reference for Ophthalmology, 1980-81).

The former, an alkylamine antihistamine, is reported to have ocular side effects (Fraunfelder, 1982), such as decreased reaction to light, with a weak atropine action, which accounts for the pupil change. The latter constricts "the vascular system of the conjunctiva" (http://wiki.medpedia.com/ Clinical:Vasocon), this effect due to direct stimulation action of the drug upon the alpha adrenergic receptors in the arterioles of the conjunctiva and resulting in decreased conjunctival congestion. Naphazoline belongs to the imidazoline class of sympathomimetics, constricting blood vessels and reducing redness via sympathomimetic action. Pupil dilation may result, leading to the emergency presentation seen here.

The medication box specifically warns against using this medication during contact lens wear and also notes that "pupils may become enlarged temporarily," as this patient aptly demonstrated. It has been my experience that occasional use of several drops of this often helpful medication will rarely cause such pronounced dilation, but used during contact lens wear the medication might well have been absorbed by the contact lens, which could then act as a "reservoir," resulting in ongoing medication release and prolonged dilation, as in this case.

This patient developed a unilateral dilated pupil that failed to react to light and also did not constrict when the patient looked at a near object, lessening the likelihood of a tonic pupil (Adies Pupil) as a possible diagnosis. Pharmacological constriction attempt with Mecholyl 2.5% might have helped suggest the diagnosis of medication-induced dilation versus Adies, although the Vasocon A medication ingredients are not strong dilators and Mecholyl typically would not constrict a normal pupil let alone one pharmacologically dilated, further eliminating this diagnostic consideration.

If Mecholyl is not available for this evaluation, 0.125% Pilocarpine may be used, formulated by diluting commercially available 0.5% Pilocarpine.

Advising Patients

Patients are becoming more active in their 60s and 70s, more frequently using monovision soft contact lenses for reading and often using over-the-counter antiallergy drops. This combination should be noted by an advising pharmacist and specifically considered by practitioners who are confronted with a patient who experiences sudden unilateral pupil dilation that might masquerade as involving the trunk of the third nerve, which can produce pupil dilation with minimal eye muscle involvement (Walsh and Hoyt, 1969), among other causes that might lead to unnecessary neurological study. CLS

To obtain references for this article, please visit http://www.clspectrum.com/references.asp and click on document #180.


Dr. Terman is a fellow of the American Academy of Ophthalmology and assistant clinical professor in ophthalmology affiliated with Case Western Reserve University in Cleveland, Ohio. He is also a long-time member of the Ohio State Medical Association.

Contact Lens Spectrum, Issue: November 2010